Missouri, 2008

Flood and Hail in Missouri, June 2, 2008

June 2, 2008 · NWS EAX · 15 events in 2 counties and zones

A complex of thunderstorms increased to severe strength across northeast Kansas, by the late morning hours of June 2, 2008. The complex continued to move southeast into west central Missouri.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A complex of thunderstorms increased to severe strength across northeast Kansas, by the late morning hours of June 2, 2008. The complex continued to move southeast into west central Missouri. Very large hail, damaging thunderstorm winds, and flash flooding, accompanied the storms. Hail sizes were in the half dollar to golfball size range, with baseball size hail reported near Rich Hill. In addition to the large hail, thunderstorm wind gusts estimated between 60 and 80 miles an hour, felled trees and even tore a roof off a home near Trading Post, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 9:41 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 2, 9:41 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 AM CDT MON JUN 2 2008

.UPDATE...

...MESOSCALE DISCUSSION...

HP SUPERCELLS CONTINUE TO TRACK SEWD ALONG ELEVATED INSTABILITY
BOUNDARY...ALTHOUGH THE NUMBER OF STORMS HAS DECREASED DUE TO
MERGERS OVER THE PAST HOUR.

TWO LEAD CELLS TRACKING ACROSS LINN COUNTY KS WILL CONTINUE TO
PRODUCE SIGNIFICANT HAIL OF AT LEAST GOLF BALL SIZE AS THEY TRACK
TOWARD EXTREME SOUTHWEST BATES COUNTIES AND INTO THE SGF CWA. BOTH
OF THESE STORMS CONTINUE TO SHOW CLASSIC RADAR SIGNATURES WITH VERY
LARGE THREE-BODY SCATTER SPIKES...PROLIFIC DEEP REFLECTIVITY CORES
AND IMPRESSIVE MID-LEVEL ROTATION/STORM TOP DIVERGENCE. GIVEN THAT
STORMS HAVE YET TO FULLY INGEST ANY SURFACE BASED INSTABILITY
(ALTHOUGH PROBABLY GETTING CLOSE)...DO NOT EXPECT ANY TORNADO THREAT
IN THE IMMEDIATE NEAR TERM. THIS IS CONFIRMED BY THE LACK OF
VELOCITY SIGNATURES IN THE LOWEST FEW THOUSANDS FEET ON WSR-88D.

MEANWHILE...TEXTBOOK HP SUPERCELL MERGER EVOLUTION ONGOING NEAR
TOPEKA AND THE TRANSITION TO A PARTICULAR DAMAGING SMALL SCALE BOW
ECHO APPEARS TO BE ONGOING. ATTENDANT VERY LARGE HAIL THREAT WILL
ALSO CONTINUE WITH THIS ACTIVITY...BUT COULD SEE WIND GUSTS IN
EXCESS OF HURRICANE FORCE AS THIS SMALL SCALE EVENT BEGINS TO
DEVELOP A REAR INFLOW AND FEEDS OFF INCREASING DOWNSTREAM BUOYANCY.
THIS ACTIVITY WILL TRACK ACROSS THE FAR SOUTHERN KC METRO INCLUDING
SOUTHERN LEAVENWORTH AND MUCH OF JOHNSON COUNTY OVER THE NEXT HOUR
AND A HALF.

BOOKBINDER

...PREVIOUS MESOSCALE DISCUSSION...

RECENT RADAR TRENDS SHOW A RAPID UPSWING IN CONVECTION ACROSS
EASTERN KANSAS WITH AN ARCING LINE OF ELEVATED SUPERCELLS TRACKING
ALONG THE NORTHERN EDGE OF THE GREAT PLAINS CAP. THIS MESOSCALE
CONVECTIVE COMPLEX IS BEING FED BY A MODEST 30 KNOT LOW LEVEL
JET...AND DEEP LAYER SHEAR REMAINS MORE THAN SUPPORTIVE OF
SUPERCELLS. 12Z KTOP SOUNDING SHOWED NEAR DRY ADIABATIC LAPSE RATES
IN THE 750-500MB LAYER COINCIDING WITH THE HAIL GROWTH REGION.
THUS...THE PRIMARY THREAT WITH THIS ACTIVITY WILL REMAIN LARGE AND
DESTRUCTIVE HAIL...WITH THE CAPABILITY FOR STONES LARGER THAN
BASEBALL SIZE.

IN ADDITION...AS THE INFLOW AIRMASS TO THE SOUTH OF THIS ACTIVITY
CONTINUES TO DESTABILIZE QUICKLY DUE TO STRONG INSOLATION AND INFLUX
OF NEAR 70F DEWPOINTS...THIS ACTIVITY MAY BECOME ROOTED IN THE
BOUNDARY LAYER OVER THE NEXT COUPLE OF HOURS /IF NOT SOONER/. GIVEN
THE IMPRESSIVE LOW LEVEL SHEAR AVAILABLE...THIS MAY RESULT IN AN
ADDITIONAL DAMAGING WIND AND ISOLATED TORNADO THREAT.

STORM MOTION WILL BE LARGELY DICTATED BY THE NATURE OF THE
STORMS...AS WELL AS ANY MODIFICATION OF THE INSTABILITY GRADIENT.
SUPERCELLS WILL TEND TO TRACK TOWARD THE SOUTHEAST...WITH
NON-ROTATING STORMS AND LEFT SPLITS GENERALLY OFFERING AN EAST OR
EAST-NORTHEAST MOTION.

PRIMARY THREAT AREA /GENERALLY AFTER 16Z/ WILL BE FOCUSED ALONG THE
SOUTHERN END OF THE KC METRO AND POINTS SOUTHWARD. IN ADDITION TO
THE VARIOUS AFOREMENTIONED SEVERE WEATHER THREATS...TRAINING HP
SUPERCELLS ALONG THERE CURRENT TRACK COULD EASILY PRODUCE 2-4 INCHES
OF RAIN IN VERY SHORT ORDER RESULTING IN FLASH FLOODING.

BOOKBINDER

&&

.AVIATION...

SCATTERED SHOWERS EXPECTED AT THE TAF SITES THIS MORNING.
INSTABILITY AND FORCING MAXIMIZED BY LATE MORNING AND EARLY
AFTERNOON...SO HAVE INCLUDED TEMPO GROUP FOR SCATTERED
THUNDERSTORMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE TAF
PERIOD.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 2, 4:58 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT MON JUN 2 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
558 AM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHERN KANSAS AND
SOUTH CENTRAL NEBRASKA WILL PUSH INTO NORTHEASTERN KANSAS AND
NORTHERN MISSOURI BY MID MORNING. SMALL HAIL...GUSTY WINDS AND
LOCALIZED HEAVY RAIN MAY BE POSSIBLE WITH THIS ACTIVITY.

AN ADDITIONAL CHANCE FOR SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL PERSIST THROUGHOUT THE LATE MORNING AND AFTERNOON
HOURS OVER MUCH OF THE OUTLOOK AREA...AND THROUGH MONDAY NIGHT ACROSS
MAINLY NORTHERN MISSOURI. ALTHOUGH THE PRIMARY THREATS ARE LARGE HAIL
AND DAMAGING WINDS MONDAY AFTERNOON AND MONDAY NIGHT...AN ISOLATED
TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE ACROSS PORTIONS OF NORTHERN
MISSOURI OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE UPCOMING
WEEK...WITH THUNDERSTORM CHANCES NEARLY EVERY DAY. THERE WILL BE A
SLIGHT CHANCE OF SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTH CENTRAL MISSOURI AS A STALLED BOUNDARY
REMAINS IN THE AREA. HOWEVER...UNCERTAINTY REMAINS AS TO THE LOCATION
OF THIS BOUNDARY AND WHETHER A LARGE LAYER OF WARM AIR ALOFT CAN SUPPRESS
THIS POSSIBLE THUNDERSTORM DEVELOPMENT.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING ACROSS THE REGION...WITH AN INCREASED POTENTIAL FOR
SEVERE WEATHER THURSDAY NIGHT. UNCERTAINTY STILL REMAINS AS TO THE
EXACT LOCATIONS AND TIMING OF SEVERE WEATHER...THEREFORE EMERGENCY
MANAGERS AND ALL OTHER INTERESTED PARTIES ARE URGED TO CONTINUE TO
MONITOR FOR THE LATEST FORECAST UPDATES.

GIVEN THE POTENTIAL FOR REPEATED EPISODES OF THUNDERSTORMS WITH HEAVY
RAINFALL THIS WEEK...FLOODING OF RIVERS AND STREAMS MAY BECOME A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING ACROSS THE ENTIRE
OUTLOOK AREA...AND THROUGH THE OVERNIGHT HOURS IN NORTHERN MISSOURI.

DUX

In the hours before

Local storm report, Jun 2, 10:36 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             2 S PRESCOTT            38.03N 94.70W
06/02/2008  E1.75 INCH       LINN               KS   PUBLIC

&&

21
Local storm report, Jun 2, 10:47 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             MOUND CITY KS           38.14N 94.82W
06/02/2008  E1.00 INCH       LINN               KS   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LINN COUNTY SHERIFF IN
            MOUND CITY, KS.

&&

MSINGER
Local storm report, Jun 2, 10:49 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             3 W CENTERVILLE KS      38.22N 95.07W
06/02/2008  M1.00 INCH       LINN               KS   CO-OP OBSERVER

            NICKEL AND QUARTER SIZE HAIL LASTED A COUPLE OF MINUTES.

&&

KBRONIS
Local storm report, Jun 2, 11:04 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             MOUND CITY KS           38.14N 94.82W
06/02/2008  E1.75 INCH       LINN               KS   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL AT THE LINN COUNTY SHERIFF OFFICE IN
            MOUND CITY, KS AND GOLF BALL SIZE HAIL CAUSING BROKEN
            WINDSHIELDS REPORTED BY LINN COUNTY EMERGENCY MANAGER IN
            CENTERVILLE, KS

&&

MSINGER
Local storm report, Jun 2, 11:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 PM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             1 S CENTERVILLE KS      38.20N 95.02W
06/02/2008  E1.00 INCH       LINN               KS   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT INTERSECTION OF 1000 ROAD
            AND JACKSON SOUTH OF CENTERVILLE, KS.

&&

MSINGER
Local storm report, Jun 2, 11:20 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             PLEASANTON              38.18N 94.71W
06/02/2008  E1.00 INCH       LINN               KS   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC IN PLEASANTON,
            KANSAS.

&&

MSINGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 high wind, 1 flood. Local standard time, as filed.

Hail, Bates

When
June 2, 11:20 AM CST
Where
Bates County, 0.69 mi S of Hume
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.090, -94.580

Hail, Bates

When
June 2, 11:25 AM CST
Where
Bates County, 0.54 mi E of Foster
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.170, -94.510

Hail, Bates

When
June 2, 11:40 AM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -94.360

High Wind, Clay

When
June 2, 11:54 AM CST
Where
Clay forecast zone
Measured
75 kt (86 mph) measured gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Wake low activity behind a thunderstorm, caused a gust to 86 mph at the William Jewel college campus. Widespread damage to trees was reported.

Thunderstorm Wind, Bates

When
June 2, 12:00 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -94.590

Hail, Bates

When
June 2, 12:10 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -94.590

Hail, Bates

When
June 2, 12:10 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.350, -94.590

Thunderstorm Wind, Bates

When
June 2, 12:10 PM CST
Where
Bates County, Amsterdam
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -94.580

Hail, Bates

When
June 2, 12:20 PM CST
Where
Bates County, 0.54 mi E of Foster
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.170, -94.510

Thunderstorm Wind, Bates

When
June 2, 12:25 PM CST
Where
Bates County, 3.33 mi WNW of Butler
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -94.390

Hail, Bates

When
June 2, 12:28 PM CST
Where
Bates County, 2.97 mi NNE of Nyhart
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.260, -94.430

Thunderstorm Wind, Bates

When
June 2, 12:30 PM CST
Where
Bates County, 0.88 mi NW of Butler
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -94.340

Hail, Bates

When
June 2, 12:34 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.100, -94.360

Hail, Bates

When
June 2, 12:35 PM CST
Where
Bates County, 0.88 mi NE of Rich Hill
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.110, -94.360

Flood, Bates

When
June 2, 1:22 PM CST to 7:22 PM CST
Where
Bates County, 1.02 mi N of Rockville to 1.5 mi N of Rockville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.085, -94.078

B Highway was reported to be flooded north of the railroad tracks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115928, 115930, 115929, 120151, 115921, 115926, 115927, 115932, 115925, 115920, 115924, 115919, 115923, 115922, 120160.